Discontinuation of antiepileptic drug treatment after two seizure-free years in children with cerebral palsy

Mauricio R. Delgado, Anthony R. Riela, Janith Mills, Alan Pitt, Richard Browne

Research output: Contribution to journalArticle

61 Citations (Scopus)

Abstract

Objective. The risk of seizure relapse after antiepileptic drug (AED) discontinuation in children has been reported to vary between 6% and 40%. It has been suggested that neurologic deficit and mental retardation are poor prognostic factors for seizure relapse after AED discontinuation. Because epileptic children with cerebral palsy (CP) have neurologic deficits, and many have mental retardation, it is important to know their risk for seizure relapse. Methods. AED treatment was discontinued in 65 children with CP and histories of epilepsy after 2 seizure-free years. All of the patients were followed until they had seizure relapses or for at least 2 years without seizures after AEDs were stopped. Multiple factors were analyzed for possible association with seizure relapse. Results. Twenty-seven patients (41.5%) had seizure relapses. Patients with spastic hemiparesis had the highest relapse rate (61.5%), and those with spastic diplegia had the lowest rate (14.3%). No other factor correlated significantly with the risk of seizure relapse. Conclusions. Discontinuation of AEDs in children with CP can, and should, be practiced when possible after patients have been seizure-free for at least 2 years. AED discontinuation in patients with spastic hemiparesis is significantly more likely to lead to seizure relapse than in patients with other CP types, but no other factor is yet known to increase the chance of relapse.

Original languageEnglish (US)
Pages (from-to)192-197
Number of pages6
JournalPediatrics
Volume97
Issue number2
StatePublished - Feb 1996

Fingerprint

Cerebral Palsy
Anticonvulsants
Seizures
Recurrence
Therapeutics
Muscle Spasticity
Paresis
Neurologic Manifestations
Intellectual Disability
Epilepsy

Keywords

  • antiepileptic drugs
  • cerebral palsy
  • children
  • epilepsy
  • seizure relapse

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health

Cite this

Discontinuation of antiepileptic drug treatment after two seizure-free years in children with cerebral palsy. / Delgado, Mauricio R.; Riela, Anthony R.; Mills, Janith; Pitt, Alan; Browne, Richard.

In: Pediatrics, Vol. 97, No. 2, 02.1996, p. 192-197.

Research output: Contribution to journalArticle

Delgado, Mauricio R. ; Riela, Anthony R. ; Mills, Janith ; Pitt, Alan ; Browne, Richard. / Discontinuation of antiepileptic drug treatment after two seizure-free years in children with cerebral palsy. In: Pediatrics. 1996 ; Vol. 97, No. 2. pp. 192-197.
@article{bb7d481ccdcd4f40abcb67b991252aea,
title = "Discontinuation of antiepileptic drug treatment after two seizure-free years in children with cerebral palsy",
abstract = "Objective. The risk of seizure relapse after antiepileptic drug (AED) discontinuation in children has been reported to vary between 6{\%} and 40{\%}. It has been suggested that neurologic deficit and mental retardation are poor prognostic factors for seizure relapse after AED discontinuation. Because epileptic children with cerebral palsy (CP) have neurologic deficits, and many have mental retardation, it is important to know their risk for seizure relapse. Methods. AED treatment was discontinued in 65 children with CP and histories of epilepsy after 2 seizure-free years. All of the patients were followed until they had seizure relapses or for at least 2 years without seizures after AEDs were stopped. Multiple factors were analyzed for possible association with seizure relapse. Results. Twenty-seven patients (41.5{\%}) had seizure relapses. Patients with spastic hemiparesis had the highest relapse rate (61.5{\%}), and those with spastic diplegia had the lowest rate (14.3{\%}). No other factor correlated significantly with the risk of seizure relapse. Conclusions. Discontinuation of AEDs in children with CP can, and should, be practiced when possible after patients have been seizure-free for at least 2 years. AED discontinuation in patients with spastic hemiparesis is significantly more likely to lead to seizure relapse than in patients with other CP types, but no other factor is yet known to increase the chance of relapse.",
keywords = "antiepileptic drugs, cerebral palsy, children, epilepsy, seizure relapse",
author = "Delgado, {Mauricio R.} and Riela, {Anthony R.} and Janith Mills and Alan Pitt and Richard Browne",
year = "1996",
month = "2",
language = "English (US)",
volume = "97",
pages = "192--197",
journal = "Pediatrics",
issn = "0031-4005",
publisher = "American Academy of Pediatrics",
number = "2",

}

TY - JOUR

T1 - Discontinuation of antiepileptic drug treatment after two seizure-free years in children with cerebral palsy

AU - Delgado, Mauricio R.

AU - Riela, Anthony R.

AU - Mills, Janith

AU - Pitt, Alan

AU - Browne, Richard

PY - 1996/2

Y1 - 1996/2

N2 - Objective. The risk of seizure relapse after antiepileptic drug (AED) discontinuation in children has been reported to vary between 6% and 40%. It has been suggested that neurologic deficit and mental retardation are poor prognostic factors for seizure relapse after AED discontinuation. Because epileptic children with cerebral palsy (CP) have neurologic deficits, and many have mental retardation, it is important to know their risk for seizure relapse. Methods. AED treatment was discontinued in 65 children with CP and histories of epilepsy after 2 seizure-free years. All of the patients were followed until they had seizure relapses or for at least 2 years without seizures after AEDs were stopped. Multiple factors were analyzed for possible association with seizure relapse. Results. Twenty-seven patients (41.5%) had seizure relapses. Patients with spastic hemiparesis had the highest relapse rate (61.5%), and those with spastic diplegia had the lowest rate (14.3%). No other factor correlated significantly with the risk of seizure relapse. Conclusions. Discontinuation of AEDs in children with CP can, and should, be practiced when possible after patients have been seizure-free for at least 2 years. AED discontinuation in patients with spastic hemiparesis is significantly more likely to lead to seizure relapse than in patients with other CP types, but no other factor is yet known to increase the chance of relapse.

AB - Objective. The risk of seizure relapse after antiepileptic drug (AED) discontinuation in children has been reported to vary between 6% and 40%. It has been suggested that neurologic deficit and mental retardation are poor prognostic factors for seizure relapse after AED discontinuation. Because epileptic children with cerebral palsy (CP) have neurologic deficits, and many have mental retardation, it is important to know their risk for seizure relapse. Methods. AED treatment was discontinued in 65 children with CP and histories of epilepsy after 2 seizure-free years. All of the patients were followed until they had seizure relapses or for at least 2 years without seizures after AEDs were stopped. Multiple factors were analyzed for possible association with seizure relapse. Results. Twenty-seven patients (41.5%) had seizure relapses. Patients with spastic hemiparesis had the highest relapse rate (61.5%), and those with spastic diplegia had the lowest rate (14.3%). No other factor correlated significantly with the risk of seizure relapse. Conclusions. Discontinuation of AEDs in children with CP can, and should, be practiced when possible after patients have been seizure-free for at least 2 years. AED discontinuation in patients with spastic hemiparesis is significantly more likely to lead to seizure relapse than in patients with other CP types, but no other factor is yet known to increase the chance of relapse.

KW - antiepileptic drugs

KW - cerebral palsy

KW - children

KW - epilepsy

KW - seizure relapse

UR - http://www.scopus.com/inward/record.url?scp=0030026881&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0030026881&partnerID=8YFLogxK

M3 - Article

VL - 97

SP - 192

EP - 197

JO - Pediatrics

JF - Pediatrics

SN - 0031-4005

IS - 2

ER -